MAUDE Adverse Event Report: BECTON DICKINSON BD CATHENA¿ SAFETY IV CATHETER; INTRAVASCULAR CATHETER

BECTON DICKINSON BD CATHENA¿ SAFETY IV CATHETER; INTRAVASCULAR CATHETER
Catalog Number 386801
Medical Device Problem Code Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Unknown manufacturer: there are multiple bd locations where this unspecified bd device may have been manufactured.A catalog and lot number could not be confirmed for this incident and without this information we are unable to determine where the device was manufactured.(b)(4).Medical device expiration date: unknown.Initial reporter phone #: unknown.Device evaluated by mfr: a device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.Device manufacture date: unknown.
 
Event or Problem Description
It was reported that during use the safety mechanism failed, which resulted in exposed needle with a bd cathena¿ safety iv catheter.The following information was provided by the initial reporter: it was reported that the safety mechanism failed to activate resulting in an exposed needle.Per initial complaint: lot number unknown at this point but manager is trying to locate from internal "sims" report.Trauma patient came into the er from a car accident, was communicated that patient had excellent vascular access, attempted to insert an 18g cathena in upper right arm or hand (he does not recall location of insertion), proceeded to insert the iv, pushed the green hub forward and pulled back on the stylet when the needle became exposed and the safety mechanism failed to activate resulting in an exposed needle.
 
Event or Problem Description
It was reported that during use the safety mechanism failed, which resulted in exposed needle with a bd cathena¿ safety iv catheter.The following information was provided by the initial reporter: it was reported that the safety mechanism failed to activate resulting in an exposed needle.Per initital complaint: lot number unknown at this point but manager is trying to locate from internal "sims" report.Trauma patient came into the er from a car accident, was communicated that patient had excellent vascular access, attempted to insert an 18g cathena in upper right arm or hand (he does not recall location of insertion), proceeded to insert the iv, pushed the green hub forward and pulled back on the stylet when the needle became exposed and the safety mechanism failed to activate resulting in an exposed needle.
 
Additional Manufacturer Narrative
The following fields have been updated with additional information: "multiple lot numbers: there were multiple possible lot numbers reported to be involved.The information for each lot number is as follows: d.4.Medical device lot #: 8144026.D.4.Medical device expiration date: 2021-06-30.H.4.Device manufacture date: 2018-05-24.D.4.Medical device lot #: 8060125.D.4.Medical device expiration date: 2021-03-31.H.4.Device manufacture date: 2018-03-01." h3 other text : see h.10.
 
Additional Manufacturer Narrative
H.6.Investigation: our quality engineer inspected the returned photo but could not clearly identify the reported defect.A device history record review showed no non-conformances associated with this issue during the production of the possible batches reported.Since no samples were returned we were unable to determine a definitive root cause for this report.H3 other text : see h.10.
 
Event or Problem Description

Brand Name
BD CATHENA¿ SAFETY IV CATHETER
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
MDR Report Key8776630
Report Number2243072-2019-01368
Device Sequence Number1977189
Product Code FOZ
UDI-Device Identifier00382903868018
UDI-Public00382903868018
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number386801
Device Lot NumberSEE H.10
Initial Date Received by Manufacturer 06/25/2019
Supplement Date Received by Manufacturer06/25/2019
06/25/2019
Initial Report FDA Received Date07/10/2019
Supplement Report FDA Received Date07/12/2019
08/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;